Skip to main content

The intersection form on moduli spaces of twisted \(PGL_n\)-Higgs bundles vanishes


Hausel and Rodriguez-Villegas conjectured that the intersection form on the moduli space of stable \(\textsf {PGL}_n\)-Higgs bundles on a curve vanishes if the degree is coprime to n. In this note we prove this conjecture. Along the way we show that moduli spaces of stable chains are irreducible for stability parameters larger than the stability condition induced form stability of Higgs bundles.

This is a preview of subscription content, access via your institution.


  1. Unfortunately this Lemma is only formulated for stable chains, because it allows the case \(\alpha =\alpha _{{{\mathrm{Higgs}}}}\). However for \(\alpha >\alpha _{{{\mathrm{Higgs}}}}\) the first inequality in the proof is always strict, so that the vanishing of \(H^2\) also holds for strictly semistable chains if \(\alpha >\alpha _{{{\mathrm{Higgs}}}}\).


  1. Álvarez-Cónsul, L., García-Prada, O., Schmitt, A.: On the geometry of moduli spaces of holomorphic chains over compact Riemann surfaces. In: International Mathematics Research Papers, pp. 1-82 (2006)

  2. Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of Algebraic Curves, vol. I. Grundlehren der Mathematischen Wissenschaften 267, Springer, Berlin (1985)

    Book  MATH  Google Scholar 

  3. Atiyah, M.F., Bott, R.: The Yang–Mills equations over Riemann surfaces. Philos. Trans. R. Soc. Lond. A 308, 523–615 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  4. Beauville, A., Narasimhan, M.S., Ramanan, S.: Spectral curves and the generalised theta divisor. J. Reine Angew. Math. 398, 169–179 (1989)

    MathSciNet  MATH  Google Scholar 

  5. Białynicki-Birula, A.: Theorems on actions of algebraic groups. Ann. Math. (2) 98(3), 480–497 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  6. Bradlow, S.B., García-Prada, O., Gothen, P.: Moduli spaces of holomorphic triples over compact Riemann surfaces. Math. Ann. 328(1–2), 299–351 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  7. Chaudouard, P.-H., Laumon, G.: Le lemme fondamental pondéré. I. Constructions géométriques. Compos. Math. 146(6), 1416–1506 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  8. Chaudouard, P.-H., Laumon, G.: Un théorème du support pour la fibration de Hitchin. arXiv:1407.3562

  9. Deligne, P.: Cohomologie étale. Séminaire de Géométrie Algébrique du Bois-Marie SGA 4\(\frac{1}{2}\). In: Avec la collaboration de Boutot, J.F., Grothendieck, A., Illusie, L., Verdier, J.L. (eds.) Lecture Notes in Mathematics, vol. 569, pp. iv+312. Springer, Berlin, New York (1977)

  10. de Cataldo, M.A., Hausel, T., Migliorini, L.: Topology of Hitchin systems and Hodge theory of character varieties: the case A1. Ann. Math. (2) 175(3), 1329–1407 (2012)

    Article  MATH  Google Scholar 

  11. Faltings, G.: Stable \(G\)-bundles and projective connections. J. Algebraic Geom. 2, 507–568 (1993)

    MathSciNet  MATH  Google Scholar 

  12. García-Prada, O., Heinloth, J., Schmitt, A.: On the motives of moduli of chains and Higgs bundles. J. EMS 16(12), 2617–2668 (2014).arXiv:1104.5558

    MathSciNet  MATH  Google Scholar 

  13. García-Prada, O., Heinloth, J.: The \(y\) genus of the moduli space of \({{\sf PGL}}_n\)-Higgs bundles on a curve (for degree coprime to \(n\)). Duke Math. J. 162(14), 2731–2749 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  14. Hausel, T.: Vanishing of intersection numbers on the moduli space of Higgs bundles. Adv. Theor. Math. Phys. 2(5), 1011–1040 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  15. Hausel, T.: Mirror symmetry and Langlands duality in the non-abelian Hodge theory of a curve. In: Geometric Methods in Algebra and Number Theory, Progress in Mathematics, vol. 235, pp. 193-217. Birkhäuser, Boston (2005)

  16. Hausel, T.: S-duality in hyperkhler Hodge theory. In: Garciá-Prada, O., Bourguignon, J.P., Salamon, S. (eds.) The many facets of geometry. A tribute to Nigel Hitchin, pp. 324–345. Oxford University Press, Oxford (2010)

  17. Hausel, T., Rodríguez-Villegas, F.: Mixed Hodge polynomials of character varieties. (With an appendix by Nicholas M. Katz.). Invent. Math. 174(3), 555–624 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  18. Hausel, T., Thaddeus, M.: Mirror symmetry, Langlands duality, and the Hitchin system. Invent. Math. 153(1), 197–229 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  19. Heinloth, J.: A conjecture of Hausel on the moduli space of Higgs bundles on a curve. Astérisque 370, 157–175 (2015)

    MathSciNet  MATH  Google Scholar 

  20. Hitchin, N.J.: The self-duality equations on a Riemann surface. Proc. Lond. Math. Soc. (3) 55(1), 59–126 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  21. Laumon, G.: Un analogue global du cône nilpotent. Duke Math. J. 57(2), 647–671 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  22. Nitsure, N.: Moduli space of semistable pairs on a curve. Proc. Lond. Math. Soc. (3) 62(2), 275–300 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  23. Ngô, B.C.: Le lemme fondamental pour les algèbres de Lie. Publ. Math. Inst. Hautes Études Sci. 111, 1–169 (2010)

    Article  Google Scholar 

  24. Schaub, D.: Courbes spectrales et compactifications de jacobiennes. Math. Z. 227(2), 295–312 (1998)

    Article  MathSciNet  Google Scholar 

Download references


I am greatly indebted to T. Hausel. Discussions with him are the reason why this article exists and it was his idea to use the Poincaré-Hopf theorem to finish the proof of Theorem 1. A large part of this work was done while visiting his group at EPFL. I also thank the referee for many very helpful comments and suggestions. A part of the work was funded through the SFB/TR 45 of the DFG.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jochen Heinloth.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Heinloth, J. The intersection form on moduli spaces of twisted \(PGL_n\)-Higgs bundles vanishes. Math. Ann. 365, 1499–1526 (2016).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: